Alert archive / Kansas / Winter Storm Warnings in 2008
Winter Storm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this winter storm warning at Jan 30, 2008, 3:30 PM CST for 6 counties in Kansas. It took effect at Jan 31, 2008, 3:00 AM CST. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 30, 2008, 3:30 PM CST (21:30 UTC)
- In effect from
- Jan 31, 2008, 3:00 AM CST
- Expired
- Jan 31, 2008, 4:00 AM CST
- In force
- 60 min
- Issued by
- NWS Topeka, KS
Counties Anderson County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 79 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1267 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 243 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS43 KTOP 302130 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CST WED JAN 30 2008 ...WINTER STORM TO IMPACT THE REGION BEGINNING LATE TONIGHT... .AN UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE FOUR CORNERS REGION...AND ACROSS OKLAHOMA TONIGHT AND THURSDAY. THE SYSTEM WILL STRENGTHEN AS IT TRACKS EASTWARD...AND WILL BRING A WINTER STORM TO THE REGION. COLD AIR WILL BEGIN TO FILTER INTO THE CENTRAL PLAINS BEGINNING TONIGHT. MID LEVEL MOISTURE FROM THE SOUTH WILL BE LIFTED UP AND OVER THE COLD AIR...WHICH WILL PRODUCE SNOW ACROSS THE AREA. A BAND OF HEAVY SNOW IS EXPECT OVER EAST CENTRAL KS...BEGINNING AFTER MIDNIGHT TONIGHT AND CONTINUING INTO THE EARLY AFTERNOON THURSDAY. BLUSTERY NORTHERLY WINDS WILL ACCOMPANY THE SYSTEM DURING THE MORNING AND AFTERNOON THURSDAY...WHICH MAY LEAD TO BLOWING THE DRIFTING OF SNOW AND REDUCED VISIBILITIES. KSZ040-054>056-058-059-311100- /O.UPG.KTOP.WS.A.0001.080131T0600Z-080201T0000Z/ /O.NEW.KTOP.WS.W.0001.080131T0600Z-080201T0000Z/ DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA 330 PM CST WED JAN 30 2008 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. SNOW WILL BEGIN TO FALL ACROSS THE WARNED AREA AFTER MIDNIGHT TONIGHT AND CONTINUE INTO THURSDAY AFTERNOON. THE SNOW MAY BE HEAVY AT TIMES...WITH ACCUMULATIONS OF 5 TO 7 INCHES EXPECTED BY THURSDAY AFTERNOON. NORTH WINDS WILL BE ON THE INCREASE DURING THE AFTERNOON HOURS THURSDAY...WITH SUSTAINED SPEEDS OF 10-20 MPH...AND GUSTS AROUND 30 MPH POSSIBLE. THESE WINDS WILL CAUSE BLOWING AND DRIFTING OF FALLING AND ACCUMULATED SNOW...AND A REDUCTION IN VISIBILITIES TO A HALF MILE OR LESS. REMEMBER...A WINTER STORM WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$ KSZ035>039-311100- /O.CON.KTOP.SB.Y.0001.080131T0600Z-080201T0000Z/ DICKINSON-GEARY-MORRIS-WABAUNSEE-SHAWNEE- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY...TOPEKA 330 PM CST WED JAN 30 2008 ...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY... A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY. SNOW WILL BEGIN TO FALL DURING THE OVERNIGHT HOURS OF THURSDAY MORNING AND CONTINUE INTO THE EARLY AFTERNOON THURSDAY. THE SNOW MAY BE HEAVY AT TIMES. ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED BY THURSDAY AFTERNOON. IN ADDITION...NORTH WINDS WILL BE ON THE INCREASE THROUGH THE DAY THURSDAY. SUSTAINED SPEEDS OF 10 TO 20 MPH WITH HIGHER GUSTS WILL BE POSSIBLE. THESE WINDS WILL LIKELY LEAD TO BLOWING AND DRIFTING SNOW AS WELL AS A REDUCTION IN VISIBILITY TO A HALF MILE OR LESS. IF YOU MUST TRAVEL ON THURSDAY...BE READY FOR DIFFICULT DRIVING CONDITIONS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. $$ KSZ011-012-022>024-026-311100- /O.CON.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN 330 PM CST WED JAN 30 2008 ...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. SNOW WILL BEGIN TO FALL EARLY THURSDAY MORNING...AND CONTINUE THROUGH THE AFTERNOON THURSDAY. THE SNOW MAY BE HEAVY AT TIMES WITH ACCUMULATIONS OF 2 TO 5 INCHES EXPECTED THROUGH THURSDAY AFTERNOON. IN ADDITION...NORTH WINDS WILL BE ON THE INCREASE DURING THE DAY THURSDAY. SUSTAINED SPEEDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL BE POSSIBLE. THESE WINDS WILL LIKELY LEAD TO BLOWING AND DRIFTING SNOW AS WELL AS A REDUCTION IN VISIBILITY TO A HALF MILE OR LESS. IF YOU MUST TRAVEL ON THURSDAY...BE READY FOR DIFFICULT DRIVING CONDITIONS...AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. $$
2 follow-up statements
000 WWUS43 KTOP 310508 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 1108 PM CST WED JAN 30 2008 .SNOW WILL OVERSPREAD MUCH OF THE AREA LATE TONIGHT AND PERSIST INTO THE LATE AFTERNOON AS A STORM SYSTEM MOVES ACROSS THE SOUTHERN PLAINS. BREEZY NORTH WINDS WILL COMBINE WITH THE SNOW TO CAUSE REDUCED VISIBILITIES AND SOME DRIFTING. KSZ054-311130- /O.EXT.KTOP.WS.W.0001.080131T0900Z-080201T0000Z/ LYON- INCLUDING THE CITY OF...EMPORIA 1108 PM CST WED JAN 30 2008 ...WINTER STORM WARNING NOW IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... THE WINTER STORM WARNING IS NOW IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY. SNOW WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE LATE AFTERNOON. THE SNOW MAY BE HEAVY AT TIMES...WITH AROUND SIX INCHES ACCUMULATING. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE QUARTER MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW. WINTRY PRECIPITATION IS FORECAST TO ACCUMULATE IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN ALTERNATE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. $$ KSZ040-055-056-058-059-311130- /O.EXT.KTOP.WS.W.0001.080131T1200Z-080201T0000Z/ DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...OTTAWA 1108 PM CST WED JAN 30 2008 ...WINTER STORM WARNING NOW IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... THE WINTER STORM WARNING IS NOW IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. SNOW WILL BEGIN AROUND DAWN AND CONTINUE THROUGH THE LATE AFTERNOON. THE SNOW MAY BE HEAVY AT TIMES...WITH FOUR TO SIX INCHES ACCUMULATING. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE QUARTER MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW. WINTRY PRECIPITATION IS FORECAST TO ACCUMULATE IN THE AFFECTED AREAS CAUSING HAZARDOUS DRIVING CONDITIONS. THOSE WITH TRAVEL PLANS IN THE WARNING AREA ARE ADVISED TO CHOOSE AN ALTERNATE ROUTE...OR SHOULD USE EXTREME CAUTION IF TRAVEL IS UNAVOIDABLE. $$ KSZ035>037-311130- /O.EXT.KTOP.SB.Y.0001.080131T0900Z-080201T0000Z/ DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY 1108 PM CST WED JAN 30 2008 ...SNOW AND BLOWING SNOW ADVISORY NOW IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY... THE SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM 3 AM TO 6 PM CST THURSDAY. SNOW WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH THE LATE AFTERNOON. ACCUMULATIONS OF TWO TO FIVE INCHES ARE EXPECTED. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY. $$ KSZ038-039-311130- /O.EXT.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/ WABAUNSEE-SHAWNEE- INCLUDING THE CITY OF...TOPEKA 1108 PM CST WED JAN 30 2008 ...SNOW AND BLOWING SNOW ADVISORY NOW IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... THE SNOW AND BLOWING SNOW ADVISORY IS NOW IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. SNOW WILL BY DAWN AND CONTINUE THROUGH THE LATE AFTERNOON. ACCUMULATIONS OF TWO TO FOUR INCHES ARE EXPECTED. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY. $$ KSZ011-012-022>024-026-311130- /O.CON.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN 1108 PM CST WED JAN 30 2008 ...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY... A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM CST THURSDAY. SNOW WILL BEGIN BY DAWN AND CONTINUE THROUGH THE LATE AFTERNOON. ACCUMULATIONS OF ONE TO FOUR INCHES ARE EXPECTED. NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY. $$
000 WWUS43 KTOP 311000 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 400 AM CST THU JAN 31 2008 .AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO DEVELOP ACROSS OK AND TX. AS IT DOES...A BAND OF SNOW IS EXPECTED TO FORM FROM EMPORIA TO TOPEKA AND SPREAD EAST DURING THE LATE MORNING AND EARLY AFTERNOON. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE SOUTHEAST OF THE KANSAS TURNPIKE...WITH AROUND 2 INCHES JUST TO THE NORTHWEST OF THE TURNPIKE. KSZ054-311800- /O.CAN.KTOP.WS.W.0001.000000T0000Z-080201T0000Z/ /O.NEW.KTOP.SN.Y.0002.080131T1200Z-080201T0000Z/ LYON- INCLUDING THE CITY OF...EMPORIA 400 AM CST THU JAN 31 2008 ...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE WINTER STORM WARNING HAS BEEN CANCELLED. SNOW WILL OVERSPREAD EAST CENTRAL KANSAS THROUGH THE MORNING. HOWEVER SNOW AMOUNTS FORM THE STORM DO NOT APPEAR TO BE AS HIGH AS EARLIER FORECASTS HAD. ADDITIONALLY WINDS ARE NOT EXPECTED TO BE AS STRONG. THEREFORE THE WINTER STORM WARNING HAS BEEN DOWNGRADED TO THE SNOW ADVISORY. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE BY SUNSET TODAY. WINDS AROUND 15 MPH COULD STILL CAUSE SOME DRIFTING OF SNOW WITH VISIBILITIES REDUCED TO A FEW MILES. ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT. $$ KSZ040-055-056-058-059-311800- /O.CAN.KTOP.WS.W.0001.080131T1200Z-080201T0000Z/ /O.NEW.KTOP.SN.Y.0002.080131T1200Z-080201T0000Z/ DOUGLAS-OSAGE-FRANKLIN-COFFEY-ANDERSON- INCLUDING THE CITIES OF...LAWRENCE...OTTAWA 400 AM CST THU JAN 31 2008 ...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...WINTER STORM WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE WINTER STORM WARNING HAS BEEN CANCELLED. SNOW WILL OVERSPREAD EAST CENTRAL KANSAS THROUGH THE MORNING. HOWEVER SNOW AMOUNTS FORM THE STORM DO NOT APPEAR TO BE AS HIGH AS EARLIER FORECASTS HAD. ADDITIONALLY WINDS ARE NOT EXPECTED TO BE AS STRONG. THEREFORE THE WINTER STORM WARNING HAS BEEN DOWNGRADED TO THE SNOW ADVISORY. SNOW ACCUMULATIONS OF 3 TO 5 INCHES WILL BE POSSIBLE BY SUNSET TODAY. WINDS AROUND 15 MPH COULD STILL CAUSE SOME DRIFTING OF SNOW WITH VISIBILITIES REDUCED TO A FEW MILES. ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT. $$ KSZ026-038-039-311800- /O.CAN.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/ /O.NEW.KTOP.SN.Y.0002.080131T1200Z-080201T0000Z/ JEFFERSON-WABAUNSEE-SHAWNEE- INCLUDING THE CITY OF...TOPEKA 400 AM CST THU JAN 31 2008 ...SNOW ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... ...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A SNOW ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. THE SNOW AND BLOWING SNOW ADVISORY HAS BEEN CANCELLED. SNOW WILL OVERSPREAD EAST CENTRAL AND NORTHEAST KANSAS THROUGH THE MORNING. HOWEVER WINDS ARE NOT EXPECTED TO BE AS STRONG AS EARLIER FORECAST HAD. THEREFORE THE BLOWING AND DRIFTING OF SNOW IS NOT EXPECTED TO BE AS SIGNIFICANT. SNOW ACCUMULATIONS OF AROUND 3 INCHES WILL BE POSSIBLE BY SUNSET TODAY. WINDS AROUND 15 MPH COULD STILL CAUSE SOME DRIFTING OF SNOW WITH VISIBILITIES REDUCED TO A FEW MILES. ROADS...BRIDGES...AND OVERPASSES IN THE AREA WILL BECOME SLICK AND HAZARDOUS. ACCUMULATIONS OF SNOW WILL MAKE TRAVEL DIFFICULT. $$ KSZ011-012-022>024-311100- /O.CAN.KTOP.SB.Y.0001.080131T1200Z-080201T0000Z/ NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON- INCLUDING THE CITIES OF...HIAWATHA...MANHATTAN 400 AM CST THU JAN 31 2008 ...SNOW AND BLOWING SNOW ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE SNOW AND BLOWING SNOW ADVISORY. SNOW ACCUMULATIONS ARE NOT EXPECTED TO BE AS HIGH AS EARLIER FORECASTS HAD. THEREFORE THE ADVISORY HAS BEEN CANCELED. SNOW IS STILL LIKELY ACROSS THE AREA...HOWEVER AMOUNTS SHOULD BE ONLY AROUND AN INCH. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS...AND TAKE PRECAUTIONS IF PLANNING TO TRAVEL. $$ KSZ035>037-311800- /O.CON.KTOP.SB.Y.0001.000000T0000Z-080201T0000Z/ DICKINSON-GEARY-MORRIS- INCLUDING THE CITIES OF...ABILENE...JUNCTION CITY 400 AM CST THU JAN 31 2008 ...SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON... A SNOW AND BLOWING SNOW ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. SNOW WILL OVERSPREAD THE AREA THROUGH THE MORNING. ACCUMULATIONS OF 2 TO 3 INCHES IS POSSIBLE BY LATE AFTERNOON. ADDITIONALLY NORTH WINDS OF AROUND 15 MPH WITH GUSTS TO AROUND 25 MPH WILL CAUSE VISIBILITIES TO BE REDUCED TO AROUND ONE HALF MILE AT TIMES AND CAUSE SOME DRIFTING OF THE SNOW. MOTORISTS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS... AND TAKE PRECAUTIONS IF TRAVEL IS NECESSARY. $$ WOLTERS
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Jan 30, 3:42 AM CST, 11 hours 48 minutes earlier.
Area forecast discussion, Jan 30, 3:42 AM CST, 11 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 342 AM CST WED JAN 30 2008 .DISCUSSION... MAIN FOCUS OF FORECAST IS DEVELOPING WINTER STORM LATE WEDNESDAY NIGHT AND THURSDAY. 09Z WATER VAPOR IMAGERY SHOWS SEVERAL SHORTWAVES WITHIN A BROAD CYCLONIC FLOW DIGGING SOUTHEAST THROUGH THE INTER MOUNTAIN WEST. MEANWHILE SFC PRESSURE FALLS ALONG THE HIGH PLAINS HAVE ALLOWED WINDS TO TURN MORE FROM THE SOUTH ACROSS CENTRAL KS WITH WEAK RIDGING HANGING ON ACROSS FAR NORTHEAST KS. WITH CALM WINDS WITHING THIS RIDGE...TEMPS HAVE FALLEN INTO THE SINGLE DIGITS. THE NAM/GFS/ECMWF HAVE COME INTO MUCH BETTER AGREEMENT WITH THE TIMING AND STRENGTH OF THE NEXT SYSTEM CURRENTLY MOVING THROUGH THE WEST. THE MAIN DIFFERENCE AMONG THE MODELS IS THE NAM TENDS TO HOLD ONTO THE DRY AIR AT THE SFC ACROSS NORTHEAST KS WHILE THE GFS AND ECMWF SHOW LOW LEVELS EVENTUALLY SATURATING. PREFERRED THE GFS BECAUSE THE 00Z NAM WAS ORIENTING AN INVERTED 850MB TROUGH MORE TO THE NORTHEAST AWAY FROM THE UPPER LEVEL DIFFLUENCE AND THEREFORE HAD 850 WINDS BACKING MUCH SOONER THAN THE GFS. GIVEN THE UPPER LEVEL TROUGH...THE GFS 850 PATTERN SEEMED TO MAKE BETTER SINCE AND HENCE HANGS ONTO THE WARM CONVEYOR A LITTLE LONGER ALLOWING MOISTURE TO EVENTUALLY SATURATE THE LOW LEVELS. INTERESTING THAT WHILE THE 06Z NAM STILL FOCUSES THE HEAVIER SNOW OVER SOUTHEAST KS...IT DOES BRING SNOW FURTHER NORTH INTO NORTHEAST KS. AS ALLUDED TO...THE MODELS INDICATE THE LIKELIHOOD OF A BAND OF SNOW SETTING UP TO THE NORTHWEST OF THE SFC LOW...WITH DECENT MID LEVEL FRONTOGENESIS AND A WEAK TROWAL SIGNATURE. THINK THE GFS MAY BE SLIGHTLY TO FAR NORTHWEST WITH ITS MAIN AXIS OF SNOW BASED ON THE MID LEVEL FRONTOGENESIS AND TRACK OF THE 850 LOW. THEREFORE KEPT THE HIGHER SNOW AMOUNTS MAINLY TO THE SOUTHEAST OF THE TURNPIKE. GIVEN THE DYNAMICS WITH THE WAVE CLOSING OFF...THINK THAT SNOW COULD BE HEAVY AT TIMES. GARCIA METHOD WOULD SUGGEST 5 TO 6 INCHES OF SNOW ACROSS EAST CENTRAL KS...WHICH IS IN LINE WITH MODEL SNOW AMOUNTS. THINK THAT THERE COULD BE 5 TO 7 INCHES ALONG AND SOUTHEAST OF THE TURNPIKE BY THURSDAY AFTERNOON. FURTHER TO THE NORTHWEST...SNOW AMOUNTS WILL LIKELY DROP OFF QUICKLY WITH POSSIBLY AN INCH OR LESS OVER NORTH CENTRAL KS. IN ADDITION TO THE SNOW AMOUNTS...NORTH WINDS AROUND 20 MPH WILL LIKELY CAUSE BLOWING SNOW AND REDUCED VSBY. WITH THIS IN MIND...WILL ISSUE A WINTER STORM WATCH FOR AREAS SOUTHEAST OF THE TURNPIKE FOR SNOW AMOUNTS 6 INCHES OR GREATER. WILL ALSO ISSUE A SNOW AND BLOWING SNOW ADVISORY JUST TO THE NORTHWEST OF THIS. TEMPERATURES DURING THE DAY THURSDAY WILL LIKELY HOLD STEADY OR FALL DURING THE AFTERNOON ACROSS EAST CENTRAL KS DUE TO CAA ON THE BACK SIDE OF THE SFC LOW. HAVE ALSO TWEAKED HIGHS FOR FRIDAY DOWN OVER EAST CENTRAL KS EXPECTING FRESH SNOW COVER TO COUNTER ACT INCREASING WAA. NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY. && WOLTERS .AVIATION... VFR CONDS EXPECTED THRU 00Z AT ALL 3 TAF SITES. AS SFC LO OVR THE WRN HI PLAINS DEEPENS TODAY...LO LVL SRLY FLOW WL INCREASE THRU THE AFTN. INVERTED TROF WL DVLP THIS EVNG AND WL LIKELY PUSH THRU KMHK BY 06Z AND THEN THRU KTOP/KFOE BY THE 09Z TIME FRAME. AS WRN US TROF NEARS THE AREA TONIGHT...LIFT WL INCREASE LEADING TO PRECIP DVLPMNT BY 12Z AT KTOP/KFOE. PRECIP IS LIKELY TO BE ALL SN WITH CEILINGS AND VISBY DROPPING INTO THE MVF/IFR RANGE TOWARD THE END OF THE TAF PERIOD. && BOUSTEAD .TOP WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM MIDNIGHT TONIGHT UNTIL 6 PM THU FOR KSZ040-054>056-058-059 SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 6 PM THU FOR KSZ035>039 SNOW AND BLOWING SNOW ADVISORY FROM 6 AM TO 6 PM THU FOR KSZ011-012-022>024-026 &&
Hazardous weather outlook, Jan 30, 5:01 AM CST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 501 AM CST WED JAN 30 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-311115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 501 AM CST WED JAN 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SNOW WILL DEVELOP AND SPREAD INTO EAST CENTRAL KANSAS DURING THE EARLY MORNING HOURS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WINTER STORM WATCH HAS BEEN ISSUED BEGINNING AFTER MIDNIGHT TONIGHT AND CONTINUING THROUGH THURSDAY FOR PARTS OF EAST CENTRAL KANSAS. THERE IS THE POTENTIAL OF HEAVY SNOW AND INCREASING WINDS CAUSING BLOWING SNOW AND REDUCED VISIBILITIES. SNOWFALL SHOULD BE ON GOING BY DAYBREAK THURSDAY. THE SNOW COULD BE HEAVY AT TIMES WITH ACCUMULATIONS OF 5 TO 7 INCHES POSSIBLE BY THE LATE AFTERNOON THURSDAY. TO THE NORTHWEST OF THIS WATCH...A SNOW AND BLOWING SNOW ADVISORY HAS BEEN ISSUED FOR LATE TONIGHT AND THURSDAY. SNOW ACCUMULATIONS ARE ANTICIPATED TO BE LOWER IN THESE AREAS WITH 2 TO 5 INCHES POSSIBLE. HOWEVER NORTH WINDS GUSTING UP TO 35 MPH COULD CAUSE DRIFTING OF SNOW AND PERIODS WHEN VISIBILITIES COULD BE A QUARTER OF A MILE. THE SNOWFALL SHOULD TAPER OFF DURING THE AFTERNOON AND FOR THE MOST PART BE OVER BY THURSDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 30, 4:17 AM CST | Snow and Blowing Snow Advisory | TOP | Brown, Dickinson, Geary, Jackson, Jefferson, Morris and 5 more | 34 hr |
| Jan 30, 4:17 AM CST | Winter Storm Watch | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 11 hr |
Nearby
Winter Storm Warnings in Kansas, 2008Every winter storm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.